Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 143, NWS New Orleans, LA

August 20, 2003East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2003, 3:42 PM CDT for East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2003, 3:42 PM CDT (20:42 UTC)
Expired
Aug 20, 2003, 4:15 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2728 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:05 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 20, 3:05 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 PM CDT WED AUG 20 2003

LATEST SURFACE ANALYSIS CONTINUE TO SHOW A 1023MB HIGH OVER
VIRGINIA/NORTH CAROLINA WITH RIDGING SOUTHWEST TOWARD THE NORTHEAST
GULF. UPPER AIR ANALYSIS SHOWED THE HIGH OVER OHIO...A VIGOROUS
SHORT OVER MINNESOTA...AND A WEAKNESS OR TROUGH OFF THE NORTHEAST
CONUS TO NORTHEAST GULF. SEVERAL VORT MAXS WERE INITIALIZED OVER THE
NORTH AND NORTHEAST GULF. THESE WEAK DISTURBANCES WERE MAINLY
RESIDING AT THE BASE OF THE EAST COAST TROUGH. GFS AND ETA CONTINUE
TO SHOW THE RIDGE OVER THE CENTRAL BUILDING AND THIS WILL PULL THE
UPPER LEVEL INVERTED TROUGH AND ASSOCIATED VORT MAXS WEST.
PRECIPITABLE WATER VALUES REMAIN BETWEEN 1.8 AND 2.1 INCHES WILL
PERSIST THROUGH SATURDAY. ERGO...40 TO 50 PERCENT RAIN CHANCES WILL
CONTINUE THROUGH SATURDAY. SHORT WAVE OVER MINNESOTA MOVES EAST AND
DEEPENS FROM THE HUDSON BAY TO THE GREAT LAKES BY FRIDAY. THIS WAVE
TROUGH IS EXPECTED TO DIG OVER THE EAST COAST AND DRIVE AN
ASSOCIATED COLD FRONT SOUTH MAYBE TO SOUTHERN ARKANSAS AND
NORTHERN/CENTRAL MISSISSIPPI...THE GREATEST PUSH WILL BE EAST OVER
GEORGIA AND CAROLINAS SUNDAY. HOWEVER...THE FRONTAL BOUNDARY WILL
PULL THE MOISTURE AND MOISTURE AXIS NORTH ALONG THE FRONTAL BOUNDARY
MONDAY. WILL HAVE HIGHER CHANCE POPS NORTH AND LOWER CHANCE POPS
SOUTH MONDAY THROUGH WEDNESDAY. DO NOT ANTICIPATE A FRONTAL PASSAGE
ACROSS THE FORECAST AREA WITH THIS FORECAST PACKAGE.

HERE ARE SOME NUMBERS TO PONDER...

MCB 073/092/073/090 072 25242
BTR 074/092/074/090 074 25242
MSY 077/091/077/089 076 25242
GPT 076/090/076/089 075 35242

.NEW...NONE
LA...NONE.
MS...NONE.

18
Hazardous weather outlook, Aug 20, 11:00 AM CDT, 4 hours 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
GUSTY OUTFLOW WINDS. RAINFALL MAY ALSO BE HEAVY AT TIMES. ORGANIZED
OR WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED.

HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON. TEMPERATURES ARE
EXPECTED TO CLIMB INTO THE 90 TO 95 DEGREE RANGE OVER THE CENTRAL
GULF COAST. THE COMBINATION OF THE HIGH TEMPERATURES AND HIGH
HUMIDITY VALUES WILL SEND HEAT INDICES INTO THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON. A HEAT INDEX OF 105 DEGREES IS CONSIDERED
THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT
OR PHYSICAL STRESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH
TUESDAY WITH THE BETTER CHANCES EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:01 PM CDTSevere Thunderstorm WarningLIXSaint Helena29 min
Aug 20, 6:45 PM CDTSpecial Marine WarningLIX60 min
Aug 20, 5:46 PM CDTSevere Thunderstorm WarningLIXPearl River44 min
Aug 20, 6:17 PM CDTSevere Thunderstorm WarningLIXHancock43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.